New Mexico, 2012

Drought in New Mexico, February 1 to 14, 2012

February 1 to 14, 2012 · NWS ABQ · 3 events in 3 counties and zones

Above normal precipitation across the northwest mountains and adjacent highlands since December 2011, with the exception of January, put a significant dent in the drought across these areas. By mid-February, these areas fell below severe (D2) drought status.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Above normal precipitation across the northwest mountains and adjacent highlands since December 2011, with the exception of January, put a significant dent in the drought across these areas. By mid-February, these areas fell below severe (D2) drought status. Most of these areas had been in severe drought status since the spring of 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 31, 3:00 PM MST, 9 hours earlier.

Area forecast discussion, Jan 31, 3:00 PM MST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MST TUE JAN 31 2012

.DISCUSSION...
MEDIUM RANGE GUIDANCE CONTINUES TO NARROW IN ON A DEVELOPING WINTER
STORM FOR THE NORTHERN TIER OF NM THURSDAY AND FRIDAY.

CURRENTLY...ABUNDANT MID AND HIGH LEVEL CLOUD COVER STREAMING OVER
THE STATE IN ASSOCIATION WITH A FAST MOVING SHORT WAVE TROUGH WILL
EXIT THE AREA LATER THIS EVENING. 700MB COLD ADVECTION AND A 1032MB
SFC HIGH BUILDING IN BEHIND THIS WAVE WILL ALLOW FOR MIN TEMPS TO
TREND SEVERAL DEGREES LOWER FOR THE NW HALF OF THE STATE. THE EAST
WILL ALSO TREND A FEW DEGREES LOWER HOWEVER WEAK DOWNSLOPE FLOW
WILL MITIGATE STRONGER COOLING.

WEDNESDAY WILL BE THE ANTITHESIS OF TODAY AS A SHORT WAVE RIDGE
SLIDES OVER THE STATE. NO STRONG WARM ADVECTION IS EVIDENT WITH THIS
RIDGE SO MAX TEMPS WILL BE ONLY A DEGREE OR TWO WARMER THAN TODAY
FOR MOST AREAS. THE MAJORITY OF THE DAY WILL BE SUNNY BEFORE ANOTHER
BATCH OF HIGH CLOUDS STREAMS INTO THE AREA FROM THE WEST.

MEDIUM RANGE GUIDANCE AND ASSOCIATED ENSEMBLES ARE IN MUCH BETTER
AGREEMENT DEVELOPING A WINTER STORM OVER NORTHERN NM THURSDAY AND
FRIDAY. GREATEST CONFIDENCE AT THIS TIME IS ON TRACK HOWEVER LEAST
CONFIDENCE IS ON TIMING DUE TO SEVERAL UPSTREAM PIECES OF ENERGY
NOT HANDLED WELL BY MODELS. SIDED WITH THE 12Z ECMWF ON THE TIMING
AND PLACEMENT OF GREATEST POPS THROUGH THIS PERIOD WHICH IS NOT
MUCH CHANGE FROM PREVIOUS FORECAST. A 554DM H5 LOW CENTERED OVER
THE FOUR CORNERS REGION AT 18Z THURSDAY WILL SLIDE EAST AND DEEPEN
TO 550DM THRU 18Z FRIDAY. MEANWHILE INCREASINGLY MOIST LOW LEVEL
FLOW ENTERS THE SE PLAINS AND SLIDES NORTH INTO THE TX/OK
PANHANDLES. AT THIS TIME IT APPEARS THE GREATEST THREAT FOR
CONVERGENCE OF LOW LEVEL MOISTURE...UPSLOPE FLOW...AND DYNAMICS
APPEARS TO BE THURSDAY NIGHT AND FRIDAY FROM THE SANGRES EAST
ACROSS THE NE PLAINS. INTENSE SURFACE PRESSURE RISES FRIDAY
AFTERNOON BEHIND A STRONG COLD FRONT WILL SPELL SNOW AND BLOWING
SNOW MAKING TRAVEL A CHALLENGE. CONFIDENCE IN THE DEPARTURE OF
THIS STORM SYSTEM DECREASES AS WE PROGRESS INTO SATURDAY AND
SUNDAY.

GUYER

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THE NEXT 24 HOURS. MID AND HIGH LEVEL
CLOUDS WILL THIN AS THE EVENING PERIOD PROGRESSES. INCREASING HIGH
LEVEL CLOUDS EXPECTED LATER ON WEDNESDAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 50

&&

.FIRE WEATHER...
WEAK SHORTWAVE OR DISTURBANCE WILL CONTINUE TO PASS OVER THE STATE.
CLOUDS WILL GRADUALLY THIN THIS EVENING AS A RESULT.

BRIEF BREAK IN THE CLOUD COVER WEDNESDAY MORNING BEFORE THE NEXT
SYSTEM APPROACHES FROM THE PACIFIC NW AND GREAT BASIN. HIGHER
LEVEL CLOUDS WILL INCREASE OUT AHEAD OF THIS SYSTEM LATER
WEDNESDAY INTO WEDNESDAY NIGHT. PRIOR TO THAT...SHORTWAVE RIDGING
WHICH MEANS INVERSION EFFECTS AND LESS VENTILATION. THE MAIN AREA
OF POOR VENTILATION WILL BE FOUND ACROSS CENTRAL PORTIONS OF THE
STATE. BETTER TOWARDS THE ARIZONA STATE LINE BASED ON THE LATEST
MODEL RUN. HUMIDITY VALUES WONT MAKE WILD SWINGS EITHER WAY
COMPARED TO TODAY/S VALUES. AFTERNOON TEMPERATURES WILL GENERALLY
BE ABOVE NORMAL BY 5 TO 10 DEGREES.

COOLING COMMENCES ON THURSDAY AS THE PACIFIC TROUGH ENTERS THE
ROCKIES. PRECIPITATION CHANCES DUE TO A SLOWER MOVING CLOSED LOW
START UP ON THURSDAY AND CONTINUE THROUGH AT LEAST FRIDAY NIGHT. THE
ECMWF MODEL IS A BIT MORE BULLISH IN HANGING ONTO PRECIPITATION INTO
SATURDAY THAN THE LATEST GFS. EITHER WAY...IT STILL APPEARS THAT
PRECIPITATION WOULD FAVOR THE NORTHERN TIER OF THE STATE. IF IT HAS
THE OPPORTUNITY TO TIE INTO RETURN FLOW FROM THE GULF THEN NORTHEAST
AREAS WOULD DO PRETTY WELL. STRONGER WINDS FLOWS WOULD BE FOUND
ACROSS THE SOUTHERN TIER ON THURSDAY. FLOW TURNS MORE NORTHWESTERLY
ON FRIDAY AND A STRONGER BACK DOOR COLD FRONT INFLUENCE IS EXPECTED
ACROSS THE EAST...ESPECIALLY THE NORTHEAST PLAINS. VENTILATION
IMPROVES BOTH THURSDAY AND FRIDAY QUITE SUBSTANTIALLY. BUT GOES BACK
DOWN ON SATURDAY AS THE MIXING HEIGHTS AND TRANSPORT WINDS LOWER.

SUNDAY THROUGH EARLY NEXT WEEK LOOKS TO BE PRECIPITATION FREE AT
THIS TIME ALTHOUGH SOME UNCERTAINTY DEPENDING ON HOW THE PREVIOUSLY
MENTIONED LOW EXITS THE REGION. VENTILATION DOESNT LOOK TO BE THE
GREATEST DURING THIS TIME FRAME.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  19  51  24  47 /   0   0   5  10
DULCE...........................   9  48  18  44 /   0   0  20  20
CUBA............................  21  53  24  46 /   0   0   0  10
GALLUP..........................  13  56  19  48 /   0   0   0  10
EL MORRO........................  18  50  20  43 /   0   0   0  10
GRANTS..........................  19  47  19  41 /   0   0   0   5
QUEMADO.........................  23  51  26  45 /   0   0   0  10
GLENWOOD........................  26  61  25  54 /   0   0   0   5
CHAMA...........................  14  43  20  40 /   5   0  20  40
LOS ALAMOS......................  25  48  31  44 /   0   0   0  10
PECOS...........................  26  47  29  42 /   0   0   0  10
CERRO/QUESTA....................  12  42  15  40 /   0   0   5  20
RED RIVER.......................  17  41  24  35 /  10   0   5  50
ANGEL FIRE......................  15  44  21  38 /   5   0   5  30
TAOS............................  17  47  20  45 /   0   0   0  20
MORA............................  23  48  27  41 /   0   0   0  20
ESPANOLA........................  24  55  24  53 /   0   0   0  10
SANTA FE........................  23  49  29  45 /   0   0   0  10
SANTA FE AIRPORT................  24  51  30  47 /   0   0   0   5
ALBUQUERQUE FOOTHILLS...........  29  55  32  50 /   0   0   0   5
ALBUQUERQUE HEIGHTS.............  32  56  34  53 /   0   0   0   5
ALBUQUERQUE VALLEY..............  26  58  33  55 /   0   0   0   5
ALBUQUERQUE WEST MESA...........  29  58  32  56 /   0   0   0   5
LOS LUNAS.......................  23  58  29  56 /   0   0   0   5
RIO RANCHO......................  27  57  32  52 /   0   0   0   5
SOCORRO.........................  31  61  32  59 /   0   0   0   5
SANDIA PARK/CEDAR CREST.........  29  55  32  49 /   0   0   0  10
TIJERAS.........................  28  56  32  52 /   0   0   0  10
MORIARTY/ESTANCIA...............  27  52  30  50 /   0   0   0  10
CLINES CORNERS..................  29  50  30  46 /   0   0   0  10
GRAN QUIVIRA....................  32  55  33  52 /   0   0   0   5
CARRIZOZO.......................  31  59  31  57 /   0   0   0   5
RUIDOSO.........................  32  56  34  50 /   0   0   0   5
CAPULIN.........................  24  54  30  48 /   0   0   0  30
RATON...........................  19  58  26  51 /   0   0   0  20
SPRINGER........................  22  56  26  49 /   0   0   0  20
LAS VEGAS.......................  24  56  28  47 /   0   0   0  10
CLAYTON.........................  30  58  34  54 /   0   0   0  20
ROY.............................  28  57  31  50 /   0   0   0  20
CONCHAS.........................  28  62  33  56 /   0   0   0  10
SANTA ROSA......................  31  62  34  60 /   0   0   0  10
TUCUMCARI.......................  27  62  35  58 /   0   0   0  10
CLOVIS..........................  32  61  33  60 /   0   0   0  10
PORTALES........................  29  63  34  62 /   0   0   0  20
FORT SUMNER.....................  29  66  34  66 /   0   0   0  10
ROSWELL.........................  31  67  33  70 /   0   0   0  10
PICACHO.........................  32  64  34  63 /   0   0   0   5
ELK.............................  34  59  33  57 /   0   0   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER/50
Hazardous weather outlook, Jan 31, 6:00 AM MST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST TUE JAN 31 2012

NMZ501>540-011300-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MST TUE JAN 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL STORM SYSTEM WILL SLOWLY MOVE ACROSS NORTHERN NEW
MEXICO ON THURSDAY AND FRIDAY. THIS STORM SYSTEM MAY BRING
ACCUMULATING SNOWFALL TO THE NORTHERN MOUNTAINS AND NORTHEAST
PLAINS BEGINNING THURSDAY NIGHT AND CONTINUING THROUGH FRIDAY.
STRONG WINDS BEHIND A COLD FRONT MAY RESULT IN AREAS OF BLOWING
SNOW...ESPECIALLY NEAR THE COLORADO BORDER.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

34

Event by event

3 drought. Local standard time, as filed.

Drought, Northwest Highlands

When
February 1, 12:00 AM MST to February 14, 12:00 AM MST
Where
Northwest Highlands forecast zone
Reported by
Other Federal Agency

Drought, San Juan Mountains

When
February 1, 12:00 AM MST to February 14, 12:00 AM MST
Where
San Juan Mountains forecast zone
Reported by
Other Federal Agency

Drought, Jemez Mountains

When
February 1, 12:00 AM MST to February 14, 12:00 AM MST
Where
Jemez Mountains forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361592, 361593, 361594.